Advanced Search
MyIDEAS: Login to save this article or follow this journal

Characterizing multidimensional inequality measures which fulfil the Pigou–Dalton bundle principle

Contents:

Author Info

  • Casilda Lasso de la Vega

    ()

  • Ana Urrutia
  • Amaia Sarachu

Abstract

In the unidimensional setting, the well known Pigou-Dalton transfer principle is the basic axiom to order distribution in terms of inequality. This axiom has a number of generalizations to the multidimensional approach which have been used to derive multidimensional inequality measures. However, up to now, none of them has assumed the Pigou-Dalton bundle dominance criterion, introduced by Fleurbaey and Trannoy (2003) although this principle captures the basic idea of the original Pigou-Dalton transfer principle, demanding that also in the multidimensional context “a transfer from a richer person to a poorer one decreases inequality”. Assuming this criterion the aim of this paper is to characterize multidimensional inequality measures. For doing so, firstly we derive the canonical forms of multidimensional aggregative inequality measures, both relative and absolute, which fulfil this property. Then following the Atkinson and Kolm-Pollak approaches we identify sub-families whose underlying social evaluation functions are separable. The inequality measures we derive share their functional forms with other parameter families already characterized in the literature, the major difference being the restrictions upon the parameters. Nevertheless, we show that it is not necessary to give up any of the usual requirements to assume the Pigou-Dalton bundle criterion. Thus, in empirical applications it makes sense to choose measures that also fulfil this principle.

(This abstract was borrowed from another version of this item.)

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://hdl.handle.net/10.1007/s00355-010-0443-z
Download Restriction: Access to full text is restricted to subscribers.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by Springer in its journal Social Choice and Welfare.

Volume (Year): 35 (2010)
Issue (Month): 2 (July)
Pages: 319-329

as in new window
Handle: RePEc:spr:sochwe:v:35:y:2010:i:2:p:319-329

Contact details of provider:
Web page: http://link.springer.de/link/service/journals/00355/index.htm

Order Information:
Web: http://link.springer.de/orders.htm

Related research

Keywords:

Other versions of this item:

Find related papers by JEL classification:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Kolm, Serge-Christophe, 1977. "Multidimensional Egalitarianisms," The Quarterly Journal of Economics, MIT Press, vol. 91(1), pages 1-13, February.
  2. Thibault Gajdos & John Weymark, 2005. "Multidimensional Generalized Gini Indices," Université Paris1 Panthéon-Sorbonne (Post-Print and Working Papers) halshs-00085881, HAL.
  3. Atkinson, Anthony B & Bourguignon, Francois, 1982. "The Comparison of Multi-Dimensioned Distributions of Economic Status," Review of Economic Studies, Wiley Blackwell, vol. 49(2), pages 183-201, April.
  4. Diez Henar & Lasso de la Vega M. Casilda & de Sarachu Amaia & Urrutia Ana M., 2007. "A Consistent Multidimensional Generalization of the Pigou-Dalton Transfer Principle: An Analysis," The B.E. Journal of Theoretical Economics, De Gruyter, vol. 7(1), pages 1-17, December.
  5. Maasoumi, Esfandiar, 1986. "The Measurement and Decomposition of Multi-dimensional Inequality," Econometrica, Econometric Society, vol. 54(4), pages 991-97, July.
  6. Shorrocks, Anthony F, 1984. "Inequality Decomposition by Population Subgroups," Econometrica, Econometric Society, vol. 52(6), pages 1369-85, November.
  7. Tsui Kai-Yuen, 1995. "Multidimensional Generalizations of the Relative and Absolute Inequality Indices: The Atkinson-Kolm-Sen Approach," Journal of Economic Theory, Elsevier, vol. 67(1), pages 251-265, October.
  8. List, C., 1999. "Multidimensional Inequality Measurement: a Proposal," Economics Papers 9927, Economics Group, Nuffield College, University of Oxford.
  9. Chipman, John S., 1977. "An empirical implication of Auspitz-Lieben-Edgeworth-Pareto complementarity," Journal of Economic Theory, Elsevier, vol. 14(1), pages 228-231, February.
  10. Atkinson, Anthony B., 1970. "On the measurement of inequality," Journal of Economic Theory, Elsevier, vol. 2(3), pages 244-263, September.
  11. John A. Weymark, 2003. "The Normative Approach to the Measurement of Multidimensional Inequality," Vanderbilt University Department of Economics Working Papers 0314, Vanderbilt University Department of Economics, revised Jan 2004.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Mª Casilda Lasso de la Vega & Ana Urrutia & Amaia de Sarachu, 2011. "Capturing the distribution sensitivity among the poor in a multidimensional framework. A new proposal," Working Papers 193, ECINEQ, Society for the Study of Economic Inequality.
  2. Asis Kumar Banerjee, 2014. "Multidimensional Lorenz dominance: A definition and an example," Working Papers 328, ECINEQ, Society for the Study of Economic Inequality.
  3. BOSSERT, Walter & CHAKRAVARTY, Satya R. & D’AMBROSIO, Conchita, 2009. "Multidimensional Poverty and Material Deprivation," Cahiers de recherche 2009-11, Universite de Montreal, Departement de sciences economiques.
  4. Asis Banerjee, 2014. "A multidimensional Lorenz dominance relation," Social Choice and Welfare, Springer, vol. 42(1), pages 171-191, January.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:spr:sochwe:v:35:y:2010:i:2:p:319-329. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Guenther Eichhorn) or (Christopher F Baum).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.